Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 166, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 20, 2019, 2:30 PM EDT for 9 counties in Indiana. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2019, 2:30 PM EDT (18:30 UTC)
- Expired
- Aug 20, 2019, 3:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, IN, Daviess County, IN, Greene County, IN, Knox County, IN, Lawrence County, IN, Martin County, IN, Monroe County, IN, Owen County, IN, Sullivan County, IN
The radar
The Evansville,IN radar (KVWX), 56 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 2:40 PM EDT | TSTM WND GST 60 | Newberry, IN | . |
| Aug 20, 2:40 PM EDT | TSTM WND GST 60 | Newberry, IN | |
| Aug 20, 3:02 PM EDT | TSTM WND DMG | 3 Nnw Shoals, IN | TREE DOWN ACROSS HIGHWAY 450 NEAR BRETT ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 2:07 PM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2352 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
196
WUUS53 KIND 201830
SVRIND
INC021-027-055-083-093-101-105-119-153-201915-
/O.NEW.KIND.SV.W.0166.190820T1830Z-190820T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
230 PM EDT Tue Aug 20 2019
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southern Monroe County in south central Indiana...
Southeastern Sullivan County in southwestern Indiana...
Knox County in southwestern Indiana...
Southwestern Clay County in west central Indiana...
Southern Owen County in west central Indiana...
Martin County in southwestern Indiana...
Greene County in southwestern Indiana...
Western Lawrence County in south central Indiana...
Daviess County in southwestern Indiana...
* Until 315 PM EDT.
* At 229 PM EDT, a severe thunderstorm was located 9 miles southwest
of Linton, or 22 miles northeast of Vincennes, moving east at 45
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Bloomington, Vincennes, Washington, Linton, Bloomfield, Shoals,
Ellettsville, Bicknell, Loogootee, Jasonville, Worthington, Odon,
Dugger, Lyons, Carlisle, Elnora, Oaktown, Monroe City, Wheatland
and Bruceville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3851 8765 3855 8767 3859 8761 3864 8762
3874 8750 3889 8754 3927 8715 3926 8640
3869 8662 3869 8668 3853 8668 3850 8706
3855 8720 3851 8730 3854 8743 3850 8749
3850 8758 3845 8761 3843 8774
TIME...MOT...LOC 1829Z 286DEG 40KT 3892 8724
HAIL...0.75IN
WIND...60MPH
$$
CP1 follow-up statement
905
WWUS53 KIND 201850
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
250 PM EDT Tue Aug 20 2019
INC021-153-201859-
/O.CAN.KIND.SV.W.0166.000000T0000Z-190820T1915Z/
Sullivan IN-Clay IN-
250 PM EDT Tue Aug 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SULLIVAN AND
SOUTHWESTERN CLAY COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
south central, southwestern and west central Indiana.
LAT...LON 3843 8774 3851 8765 3855 8767 3859 8761
3864 8762 3889 8731 3890 8724 3893 8724
3924 8671 3926 8640 3869 8662 3869 8668
3853 8668 3850 8706 3855 8720 3851 8730
3854 8743 3850 8749 3850 8758 3845 8761
TIME...MOT...LOC 1849Z 282DEG 41KT 3910 8643 3881 8680 3849 8740
$$
INC027-055-083-093-101-105-119-201915-
/O.CON.KIND.SV.W.0166.000000T0000Z-190820T1915Z/
Monroe IN-Knox IN-Owen IN-Martin IN-Greene IN-Lawrence IN-Daviess IN-
250 PM EDT Tue Aug 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHERN MONROE...KNOX...SOUTHEASTERN OWEN...MARTIN...GREENE...
WESTERN LAWRENCE AND DAVIESS COUNTIES...
At 249 PM EDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Bloomington to 10 miles north of
Shoals to 6 miles west of Petersburg, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bloomington, Vincennes, Washington, Bloomfield, Shoals, Ellettsville,
Bicknell, Loogootee, Odon, Lyons, Elnora, Monroe City, Wheatland,
Bruceville, Plainville, Sandborn, Montgomery, Edwardsport, Switz City
and Decker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3843 8774 3851 8765 3855 8767 3859 8761
3864 8762 3889 8731 3890 8724 3893 8724
3924 8671 3926 8640 3869 8662 3869 8668
3853 8668 3850 8706 3855 8720 3851 8730
3854 8743 3850 8749 3850 8758 3845 8761
TIME...MOT...LOC 1849Z 282DEG 41KT 3910 8643 3881 8680 3849 8740
HAIL...<.75IN
WIND...60MPH
$$
MRDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 12:34 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 20, 12:34 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1234 PM EDT Tue Aug 20 2019 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 226 AM EDT Tue Aug 20 2019 An upper level weather disturbance over the plains is expected to generate thunderstorms this morning and push them across Central Indiana this afternoon. More storms will be possible on Wednesday afternoon and evening as a cold front is expected to push across Indiana. In the wake of the cold front...mainly dry and cooler weather will be expected for the end of the work week and weekend as Canadian high pressure builds across the Great Lakes. Chances for for showers and storms will return to the area early next work week. && .NEAR TERM /Rest of Today/... Issued at 1040 AM EDT Tue Aug 20 2019 For the morning update...added some PoPs this morning for isolated to widely scattered convection seen over northeast and east central Indiana, as well as a couple over east central Illinois. Current timing of squall line in Illinois brings it to the northwestern/western counties of the forecast area between noon and 1 pm. Still some uncertainty regarding the maintenance of severe potential given the solid cirrus shield out ahead of it heading this way, but even given that still looking at over 3000 J/kg of CAPE over the southwestern counties already at 10 am with CIN rapidly diminishing. The shear over central Indiana is less than that over western/central Illinois, but is progged to increase this afternoon. Relevant parts of previous discussion follow... Main possible severe threat today will be damaging winds. The GFS and NAM bring the short wave over IA across Indiana this afternoon...interacting with the very warm and moist air mass in place across the area. HRRR continues with the ongoing development and pushed these storms to Indiana near 16Z-18Z. As these storms advance toward the area forecast soundings show convective temps in the upper 80s and CAPE over 3000 J/KG. GFS/NAM Lower level shear suggest best values across SW Indiana this afternoon. Overall many things here pointing to convection...favorable airmass with a trigger already from previous storms that have already started. Only caveat is severe threat as timing for diurnal MCS's usually put the timing in the decaying stage. Furthermore CI blowoff could limit heating. Nonetheless...will trend pops mainly this afternoon and evening higher than the NBM and trend highs today close to persistence. && .SHORT TERM /Tonight through Thursday Night/... Issued at 226 AM EDT Tue Aug 20 2019 Mainly calm weather looks in store tonight and Wednesday. The GFS and NAM continue to show the NW flow in place aloft and at this point...fail to show much in the way of an upper wave poised to push across the area. High pressure still looks to remain in place at the surface. Model continue to hint at low pops as dew point remain very moist...in the mid 70s. Thus will focus only on diurnal convection on Wednesday afternoon...carrying some chc pops. Will trend lows and highs warmer than the NBM on Tonight and Wednesday. A stronger short wave is suggested to push across the area on Wednesday night..along with a an associated cold front. Again a favorable air mass for storms will be in place. Forecast soundings trend toward a saturated column on Wednesday Night with pwats over 1.77. Thus will trend pops here at or above the NBM. As for temps will trend lows warmer given the expected rain. On Thursday and Thursday night forecast soundings dry out dramatically as the upper and lower level flow become much more northerly as a larger wave aloft sags out of Canada and high pressure builds across the Great lakes. Thus will trend toward dry weather and stick close to the NBM in temps. && .LONG TERM /Friday through Monday Night/... Issued at 404 AM EDT Tue Aug 20 2019 Below normal temperatures will prevail for much of the extended period in the wake of a cold front. This front will settle into the Tennessee Valley and finally Southeast U.S. by Friday, so the best chances for any showers and thunderstorms on Friday will be across the southern half of central Indiana. This is a low confidence forecast though as a large ridge of high pressure strengthens over the Great Lakes Region simultaneously. And, this will be the case through most of the weekend, just low chances for daily showers and thunderstorms across the southern portions of the forecast area. It won't be until Monday when shower and thunderstorm chances increase as a warm front shifts into the region also bringing high temperatures back into the mid 80s after mid 70s (N) to low 80s (S) from Friday through Sunday. && .AVIATION /Discussion for 20/18Z TAF Issuance/... Issued at 1224 PM EDT Tue Aug 20 2019 MVFR to IFR conditions expected during afternoon convection with VFR conditions expected afterwards. MVFR to IFR ceilings and visibilities possible again tomorrow morning due to fog and clouds. An active period expected with a line of thunderstorms moving in towards central Indiana at this time. Current thoughts are for arrival at HUF and LAF around 18Z. BMG and IND will be impacted likely between 19 and 20Z. Brief wind gusts in excess of 30 kts possible with best chances for strong winds at HUF and LAF. Quiet weather is expected afterwards before chances for low ceilings and fog return tomorrow morning with plenty of low level moisture and nearly calm winds expected. Confidence is still fairly low on extent of this with best chances near LAF. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Puma NEAR TERM...Puma/CP SHORT TERM...Puma LONG TERM....TDUD AVIATION...White
Hazardous weather outlook, Aug 20, 10:10 AM EDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 1010 AM EDT Tue Aug 20 2019 INZ021-028>031-035>049-051>057-060>065-067>072-211415- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 1010 AM EDT Tue Aug 20 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Severe thunderstorms are possible this afternoon into the evening. Hazards: Damaging winds, heavy rain, lightning, isolated tornadoes, hail. Timing: Most likely window for severe storms noon to 6 pm. Discussion: An upper level weather disturbance in combination with a warm and humid air mass across Central Indiana may produce severe thunderstorms this afternoon into the evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Thunderstorms will be possible at times through Sunday Discussion: A series of weak upper level weather disturbances will interact with lingering surface boundary to bring some chances for showers and storms to much of central Indiana. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Aug 20, 2:17 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
217 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG 1 SE LAFAYETTE 40.40N 86.86W
08/20/2019 TIPPECANOE IN BROADCAST MEDIA
SMALL AND MEDIUM SIZE TREE LIMBS DOWN JUST WEST OF TEAL
AND 52.
&&
BHHLocal storm report, Aug 20, 2:18 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
218 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM TSTM WND DMG LAFAYETTE 40.41N 86.87W
08/20/2019 TIPPECANOE IN BROADCAST MEDIA
TREE LIMBS DOWN ON THIRD STREET
&&
BHHLocal storm report, Aug 20, 2:20 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM TSTM WND DMG NEWTOWN 40.20N 87.15W
08/20/2019 FOUNTAIN IN BROADCAST MEDIA
TREE LIMBS DOWN
&&
BHHLocal storm report, Aug 20, 2:21 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
221 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM TSTM WND DMG 1 WNW NEW MARKET 39.96N 86.95W
08/20/2019 MONTGOMERY IN EMERGENCY MNGR
LARGE LIMB OF TREE SNAPPED OFF ALONG INDIANA
47S. TIME ESTIMATED FROM RADAR.
&&
AWLocal storm report, Aug 20, 2:23 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
223 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM TSTM WND DMG 1 S LAFAYETTE 40.40N 86.87W
08/20/2019 TIPPECANOE IN BROADCAST MEDIA
UTILITY LINES DOWN ACROSS ROAD AT ELSTON ROAD AND OLD US
231
&&
BHHLocal storm report, Aug 20, 2:25 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
225 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM TSTM WND DMG WORTHINGTON 39.12N 86.97W
08/20/2019 GREENE IN PUBLIC
MULTIPLE 5 TO 7 INCH TREE LIMBS DOWNED.
&&
AWThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 12:33 PM EDT | Special Weather Statement | IND | Clay, Vigo | 42 min |
| Aug 20, 12:52 PM EDT | Special Weather Statement | IND | Vigo | 23 min |
| Aug 20, 1:04 PM EDT | Special Weather Statement | IND | Parke, Vermillion | 41 min |
| Aug 20, 1:11 PM EDT | Special Weather Statement | IND | Greene | 49 min |
| Aug 20, 1:22 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Tippecanoe, Warren | 38 min |
| Aug 20, 1:30 PM EDT | Special Weather Statement | IND | Clay, Owen | 45 min |
| Aug 20, 1:47 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Monroe, Owen | 43 min |
| Aug 20, 1:54 PM EDT | Severe Thunderstorm Warning | IND | Boone, Carroll, Clinton, Hendricks, Howard, Montgomery and 2 more | 36 min |
| Aug 20, 2:00 PM EDT | Severe Thunderstorm Warning | IND | Clay, Hendricks, Morgan, Owen, Parke, Putnam | 30 min |
| Aug 20, 2:23 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hendricks, Johnson, Marion, Morgan | 37 min |
| Aug 20, 2:45 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Johnson, Monroe, Morgan, Shelby | 30 min |
| Aug 20, 2:58 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Hancock, Johnson, Marion, Morgan and 1 more | 32 min |
| Aug 20, 3:01 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Rush | 29 min |
| Aug 20, 3:14 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Lawrence, Martin | 20 min |
| Aug 20, 3:26 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Hancock, Rush, Shelby | 49 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.